Alert archive / Missouri / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 92, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 31, 2013, 5:16 PM CDT for Pettis County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2013, 5:16 PM CDT (22:16 UTC)
- Expired
- May 31, 2013, 5:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pettis County, MO
The radar
The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:15 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 805 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 614 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 350 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
279
WUUS53 KEAX 312216
SVREAX
MOC159-312245-
/O.NEW.KEAX.SV.W.0092.130531T2216Z-130531T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
516 PM CDT FRI MAY 31 2013
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN PETTIS COUNTY IN CENTRAL MISSOURI...
* UNTIL 545 PM CDT
* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES EAST OF
GREEN RIDGE...AND MOVING EAST AT 30 MPH.
AT 453 PM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND
DAMAGE IN SEDALIA.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SMITHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3851 9349 3851 9350 3852 9351 3865 9350
3872 9307 3853 9306 3853 9307 3853 9329
3851 9329 3851 9348
TIME...MOT...LOC 2216Z 254DEG 23KT 3864 9327
HAIL...1.00IN
WIND...60MPH
$$
AEP2 follow-up statements
003
WWUS53 KEAX 312222
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 PM CDT FRI MAY 31 2013
MOC159-312245-
/O.CON.KEAX.SV.W.0092.000000T0000Z-130531T2245Z/
PETTIS MO-
522 PM CDT FRI MAY 31 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
PETTIS COUNTY UNTIL 545 PM CDT...
AT 453 PM...LOCAL EMERGENCY MANAGEMENT REPORTED STRAIGHT LINE WIND
DAMAGE IN SEDALIA.
AT 520 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEDALIA...AND
MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
SMITHTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3851 9349 3851 9350 3852 9351 3865 9350
3872 9307 3853 9306 3853 9307 3853 9329
3851 9329 3851 9348
TIME...MOT...LOC 2221Z 254DEG 27KT 3865 9323
HAIL...1.00IN
WIND...60MPH
$$
AEP306
WWUS53 KEAX 312242
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
542 PM CDT FRI MAY 31 2013
MOC159-312252-
/O.EXP.KEAX.SV.W.0092.000000T0000Z-130531T2245Z/
PETTIS MO-
542 PM CDT FRI MAY 31 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PETTIS COUNTY WILL
EXPIRE AT 545 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 10 PM CDT
LAT...LON 3851 9349 3851 9350 3852 9351 3865 9350
3872 9307 3853 9306 3853 9307 3853 9329
3851 9329 3851 9348
TIME...MOT...LOC 2242Z 254DEG 27KT 3869 9304
$$
AEPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:58 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 31, 2:58 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 PM CDT Fri May 31 2013
.SHORT TERM...(This Evening through Saturday)
Issued at 25 PM CDT FRI MAY 31 2013
This afternoon and this evening, storms have initiated along a
boundary that has been draped across our far southern zones from
Linn county Kansas through central Missouri. Extreme instability has
started to build into our far southwestern zones with areas just
east of this still fighting the effects of the morning convective
system and some remaining convective inhibition. With areas along
and south of boundary have had several hours of sunshine, there is a
very good chance that the higher instability will build eastward.
0-6 km shear is very high, on the order of 50 to 60 kts. While
low-level winds are veered slightly to the southwest, the ample
amounts of shear will support rotating updrafts and supercell
structures within the tornado watch area. This would support very
large hail, damaging winds and a few tornadoes. If winds can back
some locally, the tornado threat would increase. Otherwise, storms
would likely evolve into bowing segments given the nearly
unidirectional flow aloft. Also, if these bowing segments are able
to orient with the flow, the wind threat would be enhanced.
Additionally, storms may track over areas that saw copious amounts
of rainfall this morning, like Cooper county. This would aggravate
the ongoing flooding problems. Overall, storms are expected to slide
out of the forecast later this evening with more stratiform rain in
their wake as the focus of convection shifts south of the forecast
area.
For Saturday, quieter weather is expected as a drier airmass settles
into the region in the wake of a cold front. There is a chance for a
few showers in northwestern Missouri as the main upper trough moves
overhead with cooler air aloft. For now have left the forecast dry
for now as coverage looks rather low. Otherwise, cooler than normal
temperatures are expected with highs ranging from the upper 60s in
northwestern Missouri to the middle 70s through central Missouri.
.LONG TERM...(Saturday Night through Friday)
Issued at 257 PM CDT FRI MAY 31 2013
Upper ridging will build into the Plains Sunday and Monday, allowing
surface high pressure to slide east of the area. This will provide
dry conditions and a slight warming trend with highs reaching the
middle 70s by Monday.
Upper trough will track through the Upper Midwest later in the week,
sending a weak and slow-moving front into the region. This will
bring chances for thunderstorms back into the forecast area as early
as Monday night and lasting through Thursday as the front lingers.
This could potentially set up a heavy rain and flood threat if
thunderstorms happen to track repeatedly over some areas,
particularly given the moist ground after this week's rainfall.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 130 PM CDT FRI MAY 31 2013
The back edge of of clouds was initially timed to move through the
terminals around 20Z. However, new additional MVFR clouds have
developed in what was the clearing so ceilings may be delayed
slightly from clearing/lifting. Winds will eventually veer southwest
tonight and then from the northwest late tonight or tomorrow morning.
There is also another chance for lower clouds towards the end of this
forecast period or after 18Z Saturday as cooler air filters southward
behind the cold front.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH until 7 PM CDT this evening FOR KSZ057-060.
MO...FLASH FLOOD WATCH until 7 PM CDT this evening FOR MOZ039-040-
043>046-053-054.
&&
SHORT TERM...CDB
LONG TERM...Hawblitzel
AVIATION...CDBHazardous weather outlook, May 31, 12:45 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1245 PM CDT FRI MAY 31 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-011200- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1245 PM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS AFTERNOON IN PORTIONS OF EAST CENTRAL KANSAS AND WESTERN CENTRAL THROUGH CENTRAL MISSOURI... WHERE CLOUD COVER IS DIMINISHING ALLOWING FOR RAPID DESTABILIZATION. THESE STORMS WOULD LIKELY BECOME SEVERE WITH LARGE HAIL... DAMAGING WINDS AND A FEW TORNADOES POSSIBLE THROUGH THE LATE AFTERNOON AND EVENING HOURS. THE AREA OF GREATEST RISK WILL GENERALLY BE ALONG AND SOUTH OF LINE FROM PAOLA... KANSAS THROUGH BOONVILLE IN CENTRAL MISSOURI. HEAVY RAINFALL IS ALSO LIKELY WHICH WOULD LIKELY LEAD TO ADDITIONAL FLOODING FROM PORTIONS OF EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF THUNDERSTORMS WILL RETURN TO THE REGION MONDAY NIGHT...AND IS CURRENTLY EXPECTED TO PERSIST THROUGH THURSDAY. MORE TORRENTIAL RAIN IS LIKELY FROM STORMS NEXT WEEK...THOUGH THE THREAT OF SEVERE WEATHER IS LESS CLEAR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON FROM PORTIONS OF EAST CENTRAL KANSAS THROUGH CENTRAL MISSOURI. IN ADDITION...RAINFALL MEASUREMENTS...AS WELL AS OBSERVED FLOODING REPORTS...ARE GREATLY APPRECIATED. CDB
In the hours before
Local storm report, May 31, 4:31 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
431 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST SEDALIA 38.70N 93.23W
05/31/2013 E60.00 MPH PETTIS MO LAW ENFORCEMENT
55 TO 60 MPH WINDS ESTIMATED IN SEDALIA WITH PEA SIZED
HAIL.
&&
CDBLocal storm report, May 31, 4:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
437 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL ADRIAN 38.40N 94.35W
05/31/2013 E1.00 INCH BATES MO PUBLIC
LOTS OF DIME SIZED HAIL MIXED IN.
&&
PMURRAYLocal storm report, May 31, 4:54 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND DMG SEDALIA 38.70N 93.23W
05/31/2013 PETTIS MO EMERGENCY MNGR
4 TO 6 INCH LIMBS DOWN.
&&
PMURRAYLocal storm report, May 31, 5:05 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
505 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 ESE URICH 38.44N 93.95W
05/31/2013 E0.75 INCH HENRY MO PUBLIC
&&
PMURRAYLocal storm report, May 31, 5:07 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST 4 W AMORET 38.26N 94.66W
05/31/2013 M56 MPH LINN KS MESONET
&&
PMURRAYLocal storm report, May 31, 5:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 PM CDT FRI MAY 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG SEDALIA 38.70N 93.23W
05/31/2013 PETTIS MO EMERGENCY MNGR
2 FOOT DIAMETER TREE UPROOTED.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:57 AM CDT | Special Weather Statement | EAX | Cass | 33 min |
| May 31, 3:12 AM CDT | Special Weather Statement | EAX | Jackson | 48 min |
| May 31, 3:43 AM CDT | Special Weather Statement | EAX | Clay | 47 min |
| May 31, 4:00 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Jackson, Platte, Ray | 45 min |
| May 31, 4:23 AM CDT | Flash Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 6 hr |
| May 31, 5:11 AM CDT | Flash Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 6 hr |
| May 31, 5:22 AM CDT | Flash Flood Warning | EAX | Carroll, Chariton, Cooper, Howard, Johnson, Lafayette and 3 more | 6 hr |
| May 31, 5:45 AM CDT | Special Weather Statement | EAX | Jackson | 45 min |
| May 31, 5:52 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| May 31, 6:14 AM CDT | River Flood Warning | EAX | Jackson | 4 hr |
| May 31, 6:36 AM CDT | River Flood Warning | EAX | Jackson | 7 hr |
| May 31, 6:43 AM CDT | River Flood Warning | EAX | Jackson | 14 hr |
| May 31, 7:03 AM CDT | Special Weather Statement | EAX | Henry, Pettis | 42 min |
| May 31, 7:15 AM CDT | River Flood Warning | EAX | Jackson | 6 hr |
| May 31, 7:36 AM CDT | River Flood Warning | EAX | Jackson | 3 hr |
| May 31, 7:52 AM CDT | River Flood Warning | EAX | Platte | 27 hr |
| May 31, 7:54 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 36 min |
| May 31, 8:10 AM CDT | Areal Flood Warning | EAX | Cass, Cooper, Henry, Johnson, Pettis | 28 hr |
| May 31, 9:03 AM CDT | Flash Flood Warning | EAX | Cooper | 24 hr |
| May 31, 11:00 AM CDT | Flash Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 3 hr |
| May 31, 11:27 AM CDT | Flash Flood Warning | EAX | Cooper | 3 hr |
| May 31, 11:32 AM CDT | Areal Flood Warning | EAX | Johnson, Lafayette, Pettis, Saline | 24 hr |
| May 31, 2:01 PM CDT | Areal Flood Warning | EAX | Cass, Jackson, Johnson, Lafayette | 24 hr |
| May 31, 2:15 PM CDT | Special Weather Statement | EAX | Pettis | 45 min |
| May 31, 2:28 PM CDT | Areal Flood Warning | EAX | Cooper | 24 hr |
| May 31, 3:01 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 44 min |
| May 31, 3:16 PM CDT | Special Weather Statement | EAX | Bates, Henry | 44 min |
| May 31, 3:26 PM CDT | Tornado Warning | EAX | Bates, Henry, Johnson | 34 min |
| May 31, 3:47 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson, Pettis | 43 min |
| May 31, 4:12 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 48 min |
| May 31, 4:30 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis | 60 min |
| May 31, 4:33 PM CDT | Flash Flood Warning | EAX | Bates, Henry, Johnson, Pettis | 6 hr |
| May 31, 4:40 PM CDT | Severe Thunderstorm Warning | EAX | Henry, Johnson | 65 min |
| May 31, 5:11 PM CDT | Severe Thunderstorm Warning | EAX | Bates | 64 min |
| May 31, 5:35 PM CDT | Flash Flood Warning | EAX | Bates | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.